Background: Co-prescription of low dose thiopurine with allopurinol is an increasingly used treatment strategy in IBD for patients who experience adverse effects or who have hypermethylation with thiopurine monotherapy. However, there remains debate as to whether monitoring of thioguanine nucleotide levels (TGNs) is necessary in this group of patients.
Methods: All patients switched from thiopurine monotherapy to combination therapy with allopurinol were identified from pharmacy electronic records. Clinical records of these patients were retrospectively reviewed. The first TGN value taken after the change in treatment was noted along with 3 consecutive values if available. Patients full blood count results were reviewed to identify cases of leucopenia.
Results: 202 patients started on or switched to thiopurine-allopurinol combination therapy were identified. 51 patients were excluded due to monotherapy not being prescribed at our centre or lack of follow up data.
Of the remaining 151 patients, 112 (74%) were prescribed azathioprine and 39 (26%) mercaptopurine. 80 patients (53%) were switched due to hypermethylation, 41 (27%) due to intolerance and 25 (17%) as a result of hepatotoxicity. The thiopurine dose was reduced to a mean of 28% of the original weight-based dose. 148 (98%) patients were prescribed 100mg allopurinol daily with the remaining 3 taking either 200mg or 300mg daily to treat gout.
The median thioguanine nucleotide (TGN) and methylated mercaptopurine (MeMP) levels on monotherapy were 202 (normal range 235–450 pmol/8×108 RBC) and 4215 (normal range <5700 pmol/8×108 RBC) respectively, and the first values on combination therapy were 301 and 147 respectively.
Only 71 (47%) TGNs were within therapeutic range after switching to combination therapy with 41 (27%) being subtherapeutic (median TGN 188 (IQR 153–212)) and 39 (26%) being supratherapeutic (median TGN 580 (IQR 494–711)). Of these patients, 56 (70%) remained outside of therapeutic range when the TGNs were rechecked resulting in 33 (41%) having a change to their thiopurine dose.
During the 1 year follow up, 3 patients with supratherapeutic TGNs developed leucopenia (defined as WCC <2.5×109/L or lymphocytes <0.5×109/L or neutrophils <1×109/L). During this time period, there were no other clear signals of toxicity related to combination therapy.
Conclusions: Over half of the patients in this cohort did not have therapeutic TGNs after switching to combination therapy. While allopurinol-thiopurine co-prescription remains a useful therapeutic strategy, there are potential hazards and drug monitoring post switch should be considered. This approach could identify inadequate drug doses and the potentially increased risk of long term adverse effects. Further studies are required to confirm these findings.